OR WAIT null SECS
The outbreak of contaminated steroid injections has now grown to include two patients injected into their ankles, reportedly causing septic arthritis.
In an ongoing investigation of an outbreak of fungus-contaminated steroid injections, the Centers for Disease Control and Prevention (CDC) is now alerting physicians to 2 patients who appear to have received contaminated injections into joints rather than into their spinal columns. At a CDC press conference, according to a report in Rheumatology News, a medical epidemiologist revealed that the two non-spinal cases were ankle injections, predating the current outbreak but traced back, like the epidural cases, to the New England Compounding Center in Massachusetts.
Both patients who received contaminated injections in their ankles reportedly developed septic arthritis as a result.
The CDC has identified the fungus Exserohilum rostratum as the primary contaminant in this outbreak, although one sample was positive for Aspergillus fumigatus and another for Cladosporium. The latest physician guidance document from CDC gives detailed instructions for identifying and managing suspected cases of contamination.
CDC reports that 225 experts have been working around the clock in response to the outbreak, collaborating with state health departments to contact the 14,000-odd patients who may have been exposed. Updated information is available at the CDC's blog on the outbreak, and the agency also maintains a rapid response presence on Twitter at hashtag #CDC247.